Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Wilmington, NC

July 20, 2002Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 20, 2002, 5:53 PM EDT for Brunswick County, North Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2002, 5:53 PM EDT (21:53 UTC)
Expired
Jul 20, 2002, 7:00 PM EDT
In force
67 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:55 PM EDTThunderstorm Wind 56 ELeland, NCSpotter estimated thunderstorm wind gusts to 65 mph. The winds damaged a steel frame house under construction. Dime size hail was also reported with this storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1604 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS52 KILM 202153
SVRILM
NCC019-202300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
553 PM EDT SAT JUL 20 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS 9 MILES
  WEST OF LELAND...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LELAND AT 600 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3428 7821 3399 7852 3399 7798 3427 7803

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:45 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 1:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT SAT JUL 20 2002

DOG DAYS OF SUMMER CONTINUE...THO HEAT AND HUMIDITY NOT QUITE AS
OPPRESSIVE TODAY AS PREV DAYS.  BROAD SFC TROF IN PLACE OVER EASTERN
CAROLINAS THIS AFTERNOON...WITH UPPER VORT MAX REFLECTED NICELY BY
CLOUD BAND EXTENDING FROM NEAR RDU TO CAE TO AGS.  PLENTY OF JUICE
AVAILABLE ESP NEAR THE COAST SO WILL HAVE TO WATCH THAT...AS 1ST
PERIOD POPS WILL BE DRIVEN BY HOW MUCH CONVECTION IS ONGOING LATE
THIS AFTERNOON.

MOST OF THE NEXT 7 DAYS WILL FEATURE WEAK TROFINESS OVER THE
CAROLINAS BOTH SFC AND ALOFT.  THIS WILL KEEP TEMPS A BIT MORE IN
LINE WITH CLIMO...AND CONDITIONS A LITTLE MORE UNSETTLED.  ETA/AVN
BOTH DEVELOP A CLOSED SFC LOW OVER THE INLAND CAROLINAS DURING THE
PERIOD.   BELIEVE BOTH MODELS A BIT TOO BULLISH WITH THIS AND
THEREFORE THEIR POPS...BUT WILL GO WITH ISOLATED TO SCATTERED
AFTERNOON/EVENING CONVECTION THRU THU.  GUIDANCE MIN TEMPS NOT BAD
BUT WILL TWEAK MAX TEMPS UP JUST A BIT.

MED RANGE MODELS TRYING TO SHUNT DEEP MOISTURE OFFSHORE BY FRI...BUT
NO REAL FRONT GETS IN HERE.  WILL GO WITH A DRY FCST FRI/SAT BUT
KEEP TEMPS SLIGHTLY ABOVE CLIMO.

CWF:  SW FLOW TO CONTINUE.  STILL BELIEVE AVN IS OVERDOING WINDS
SOMEWHAT...AND WOULD EXPECT SEAS TO RUN A FOOT OR TWO HIGHER AT THE
BUOYS SINCE THE FETCH W/IN 20 NM IS OVER SHALLOW WATERS.  FIGURE 15
KT AND 3-4 FT THRU MOST OF THE FCST.

PRELIMINARY NUMBERS...
ILM   76  92  75  91 /  30  30  20  30
LBT   72  93  72  92 /  30  30  20  30
FLO   74  94  73  93 /  30  30  20  30
MYR   76  89  75  88 /  30  30  20  30

.ILM...
NC...NONE.
SC...NONE.

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:06 PM EDTSevere Thunderstorm WarningILMNew Hanover54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.